Annals of Probability

Limiting shape for directed percolation models

James B. Martin

Full-text: Open access


We consider directed first-passage and last-passage percolation on the nonnegative lattice ℤ+d, d≥2, with i.i.d. weights at the vertices. Under certain moment conditions on the common distribution of the weights, the limits g(x)=lim n→∞n−1T(⌊nx⌋) exist and are constant a.s. for x∈ℝ+d, where T(z) is the passage time from the origin to the vertex z∈ℤ+d. We show that this shape function g is continuous on ℝ+d, in particular at the boundaries. In two dimensions, we give more precise asymptotics for the behavior of g near the boundaries; these asymptotics depend on the common weight distribution only through its mean and variance. In addition we discuss growth models which are naturally associated to the percolation processes, giving a shape theorem and illustrating various possible types of behavior with output from simulations.

Article information

Ann. Probab., Volume 32, Number 4 (2004), 2908-2937.

First available in Project Euclid: 8 February 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 82B43: Percolation [See also 60K35]

Directed percolation first passage last passage shape theorem growth model


Martin, James B. Limiting shape for directed percolation models. Ann. Probab. 32 (2004), no. 4, 2908--2937. doi:10.1214/009117904000000838.

Export citation


  • Baccelli, F., Borovkov, A. and Mairesse, J. (2000). Asymptotic results on infinite tandem queueing networks. Probab. Theory Related Fields 118 365–405.
  • Baik, J., Deift, P. and Johansson, K. (1999). On the distribution of the length of the longest increasing subsequence of random permutations. J. Amer. Math. Soc. 12 1119–1178.
  • Baryshnikov, Y. (2001). GUEs and queues. Probab. Theory Related Fields 119 256–274.
  • Cox, J. T. and Durrett, R. (1981). Some limit theorems for percolation processes with necessary and sufficient conditions. Ann. Probab. 9 583–603.
  • Cox, J. T., Gandolfi, A., Griffin, P. S. and Kesten, H. (1993). Greedy lattice animals I: Upper bounds. Ann. Appl. Probab. 3 1151–1169.
  • Dembo, A., Gandolfi, A. and Kesten, H. (2001). Greedy lattice animals: Negative values and unconstrained maxima. Ann. Probab. 29 205–241.
  • Durrett, R. (1988). Lecture Notes on Particle Systems and Percolation. Wadsworth, Belmont, CA.
  • Durrett, R. and Liggett, T. M. (1981). The shape of the limit set in Richardson's growth model. Ann. Probab. 9 186–193.
  • Gandolfi, A. and Kesten, H. (1994). Greedy lattice animals II: Linear growth. Ann. Appl. Probab. 4 76–107.
  • Glynn, P. W. and Whitt, W. (1991). Departures from many queues in series. Ann. Appl. Probab. 1 546–572.
  • Gravner, J., Tracy, C. A. and Widom, H. (2001). Limit theorems for height fluctuations in a class of discrete space and time growth models. J. Statist. Phys. 102 1085–1132.
  • Hambly, B. M., Martin, J. B. and O'Connell, N. (2002). Concentration results for a Brownian directed percolation problem. Stochastic Process. Appl. 102 207–220.
  • Johansson, K. (2000). Shape fluctuations and random matrices. Comm. Math. Phys. 209 437–476.
  • Kesten, H. (1986). Aspects of first passage percolation. École d'Été de Probabilités de Saint-Flour XIV. Lecture Notes in Math. 1180 125–264. Springer, Berlin.
  • Kesten, H. (1987). Percolation theory and first-passage percolation. Ann. Probab. 15 1231–1271.
  • Kesten, H. (1996). On the non-convexity of the time constant in first-passage percolation. Electron. Comm. Probab. 1 1–6.
  • Kesten, H. and Su, Z.-G. (2000). Asymptotic behavior of the critical probability for $\rho$-percolation in high dimensions. Probab. Theory Related Fields 117 419–447.
  • Marchand, R. (2002). Strict inequalities for the time constant in first passage percolation. Ann. Appl. Probab. 12 1001–1038.
  • Martin, J. B. (2002). Large tandem queueing networks with blocking. Queueing Syst. Theory Appl. 41 45–72.
  • Martin, J. B. (2002). Linear growth for greedy lattice animals. Stochastic Process. Appl. 98 43–66.
  • Newman, C. M. and Piza, M. S. T. (1995). Divergence of shape fluctuations in two dimensions. Ann. Probab. 23 977–1005.
  • O'Connell, N. (2003). Random matrices, non-colliding particle systems and queues. Séminaire de Probabilités XXXVI. Lecture Notes in Math. 1801 165–182. Springer, Berlin.
  • O'Connell, N. and Yor, M. (2001). Brownian analogues of Burke's theorem. Stochastic Process. Appl. 96 285–304.
  • Petrov, V. V. (1995). Limit Theorems of Probability Theory. Oxford Univ. Press.
  • Rost, H. (1981). Nonequilibrium behaviour of a many particle process: Density profile and local equilibria. Z. Wahrsch. Verw. Gebiete 58 41–53.
  • Seppäläinen, T. (1998). Exact limiting shape for a simplified model of first-passage percolation on the plane. Ann. Probab. 26 1232–1250.
  • Talagrand, M. (1995). Concentration of measure and isoperimetric inequalities in product spaces. Inst. Hautes Etudes Sci. Publ. Math. 81 73–205.
  • van den Berg, J. and Kesten, H. (1993). Inequalities for the time constant in first-passage percolation. Ann. Appl. Probab. 3 56–80.